Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

March 23, 2007Boulder County, Broomfield County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Mar 23, 2007, 5:03 PM MDT for Boulder County, Broomfield County, Jefferson County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 5:03 PM MDT (23:03 UTC)
Expired
Mar 23, 2007, 6:00 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Boulder County, CO, Broomfield County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:24 PM MDTHAIL 0.882 Se Boulder, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 232303
SVRBOU
COC013-014-059-240000-
/O.NEW.KBOU.SV.W.0001.070323T2303Z-070324T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN BROOMFIELD COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 2 MILES NORTHEAST OF WHITE RANCH OPEN SPACE...OR
  ABOUT 18 MILES NORTHWEST OF DENVER...MOVING NORTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE RANCH
  OPEN SPACE...SUPERIOR...ROCKY FLATS...RED ROCKS PARK...MORRISON...
  LOUISVILLE...LAFAYETTE...IDLEDALE...ELDORADO SPRINGS...WHEAT
  RIDGE...WESTERN WESTMINSTER...LAKEWOOD...GOLDEN...SOUTHWESTERN
  BROOMFIELD...BOULDER AND ARVADA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3966 10534 3963 10506 4007 10506 4007 10531

$$
1 follow-up statement
000 
WWUS55 KBOU 232332
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT FRI MAR 23 2007

COC013-014-059-240000-
/O.CON.KBOU.SV.W.0001.000000T0000Z-070324T0000Z/
JEFFERSON CO-BOULDER CO-BROOMFIELD CO-
532 PM MDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN BROOMFIELD...SOUTHEASTERN BOULDER AND NORTHEASTERN
JEFFERSON COUNTIES...

AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER SOUTH CENTRAL BOULDER...OR ABOUT 23 MILES
NORTHWEST OF DENVER...MOVING NORTH AT 25 MPH.  OTHER STORMS 
CONTINUED TO MOVE ACROSS NORTHERN JEFFERSON COUNTY AND SOUTHWEST 
BROOMFIELD COUNTY.  

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITE RANCH OPEN SPACE...SUPERIOR...ROCKY FLATS...LOUISVILLE...
LAFAYETTE...ELDORADO SPRINGS...NORTHERN WHEAT RIDGE...WEST CENTRAL
WESTMINSTER...NORTHWESTERN GOLDEN...SOUTHWESTERN BROOMFIELD...BOULDER
AND ARVADA.

LAT...LON 3977 10533 3976 10507 4007 10506 4007 10531

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:10 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 23, 3:10 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT FRI MAR 23 2007

.SHORT TERM...SCATTERED COVECTION MOVING INTO SOUTHERN SECTIONS OF
CWA AT THIS TIME...WILL SPREAD ACROSS REMAINDER OF AREA THIS EVENING.
QUITE A BIT OF LIGHTNING CURRENTLY ACROSS SOUTHWEST COLORADO AND
NORTHERN NEW MEXICO. WILL KEEP EVENING THUNDER IN ZONES. METAR PLOTS
SHOW SURFACE FRONT JUST PASSED CASPER...HEADING SOUTH AND SHOULD GET
INTO NORTHEAST COLORADO AROUND 01Z. SURFACE UPSLOPE TO DEVELOP AND
PROGGED TO INCREASE BEHIND FRONT. RAINSHOWERS SHOULD INCREASE IN
COVERAGE  OVER THE PLAINS AS A RESULT. MOISTURE WILL CONTINUE TO
STREAM NORTHWARD INTO AREA AFTER MIDNIGHT AS DEEP UPPER LOW OVR
DESERT SOUTHWEST MOVES TOWARD COLORADO. MODELS ARE FAIRLY CONSISTENT
IN MOVEMENT AND INTENSITY...WITH LOW OVER SOUTHERN NEW MEXICO BY 12Z
SATURDAY...THEN OVER NORTHEAST COLORADO BY 00Z SUNDAY. ALL THIS
POINTING TO INCREASING EASTERLY UPSLOPE THROUGH AT LEAST 18Z
SATURDAY. GOOD QG ASCENT EXPECTED ACROSS MUCH OF AREA AS A RESULT.
MODELS PAINT QUITE A BIT OF PRECIP OVER EAST SLOPES OF ZONES 33 AND
34 AS WELL AS ALONG FOOTHILLS AND ADJACENT PLAINS. HIGH POPS
CERTAINLY WARRANTED FOR THESE AREAS. SO BIGGEST QUESTION IS WHETHER
TEMPERATURES WILL BE COLD ENOUGH FOR ALL SNOW ACROSS FOOTHILLS.
MODELS CERTAINLY POINTING TOWARD THIS WITH WET BULB ZERO HEIGHTS
LOWERING TO 7000 FEET...AS NOTED BY THE LATEST NAM. SNOW TOTALS
EXCEEDING A FOOT IN SOME AREAS...PARTICULARLY ACROSS WESTERN LARIMER
COUNTY. GIVING INCREASING VERTICAL MOTION AND AVAILABLE
INSTABILITY...SHOULD SEE PERIOD OF DECENT WET SNOW FOR MOUNTAINS AND
FOOTHILLS. OPT FOR WINTER STORM WARNING FOR CENTRAL AND SOUTHERN
MOUNTAINS BEGINNING AT MIDNIGHT WHICH WILL CONTINUE INTO SATURDAY
NIGHT. WINTER STORM WARNING ALSO FOR FOOTHILLS FROM MIDNIGHT TO
SATURDAY EVENING. 7H FLOW GOES NORTHWEST AFTER 18Z SATURDAY...WHICH
EQUATES TO DOWNSLOPE FOR FOOTHILLS. BUT THERE WILL SHOULD BE
SUFFICIENT QG ASCENT TO OFFSET THE DOWNSLOPE. KEPT THE MENTION OF
THUNDER FOR SATURDAY AFTERNOON GIVEN DECENT COLD POOL ALOFT AND
FAIRLY STEEP LAPSE RATES AT LOW LEVELS. POTENTIAL FOR ANY SEVERE
STORMS ACROSS PLAINS LOOKS LOW AS THERE MAY BE TOO MUCH CLOUD COVER
FOR SURFACE DESTABILIZATION.

.LONG TERM...AT 00Z SATURDAY AFTERNOON...BOTH MODELS SHOW THE UPPER
CLOSED LOW CENTERED OVER THE CORNER OF NORTHEASTERN COLORADO ...WITH
AN UPPER TROUGH TRAILING BACK SOUTHWESTWARD INTO SOUTHERN ARIZONA.
BY SUNDAY...NORTHWESTERLY FLOW ALOFT COVERS THE FORECAST AREA.  BY
SUNDAY EVENING THEN CONTINUING THROUGH MONDAY NIGHT...ZONAL FLOW
ALOFT IS PROGGED FOR THE FORECAST AREA. THE VERTICAL VELOCITY FIELDS
SHOW DOWNWARD MOTION FOR THE FORECAST AREA SATURDAY NIGHT THROUGH
SUNDAY EVENING.  AFTER THAT THE VERTICAL VELOCITY IS BENIGN.  BY
SATURDAY EVENING...THE BOUNDARY LAYER FLOW IS ALL DOWNSLOPING FOR
THE FORECAST AREA.  THIS CONTINUES SUNDAY.  BY SUNDAY NIGHT...THE
LOW LEVEL PRESSURE GRADIENT IS WEAK SO NORMAL DIURNAL WIND PATTERNS
SHOULD PREVAIL THROUGH MONDAY NIGHT.  FOR MOISTURE...IT IS ON THE
DECREASE SATURDAY NIGHT...THE GFS HAS MORE.  BY SUNDAY...ITS PRETTY
DRY...SOME MOISTURE LINGERING OVER THE MOUNTAINS...ESPECIALLY ON THE
GFS.  SUNDAY NIGHT THROUGH MONDAY NIGHT THERE IS A BIT ON MID AND
UPPER LEVEL MOISTURE...BUT NOTHING SIGNIFICANT.  THE QPF GRIDS GRIDS
BASICALLY SHOW THE PRECIPITATION OVER BY 06Z SATURDAY NIGHT EXCEPT
FOR A BIT LINGER IN THE HIGHER MOUNTAINS.  THE POPS SATURDAY NIGHT
...THERE IS STILL SOME MOISTURE IN THE MOUNTAINS THROUGH 06Z...AND
THE MOUNTAIN TOP FLOW BECOMES WEST-NORTHWESTERLY.  THIS WILL ENHANCE
THE OROGRAPHICS.  WILL GO WITH LIKELY POPS IN THE HIGH MOUNTAINS
WITH SOME ADDITIONAL ACCUMULATIONS.  BECAUSE OF THIS WILL ALLOW THE
SNOW HIGHLIGHT IN THE HIGH MOUNTAINS TO CONTINUE THROUGH 06Z
SATURDAY NIGHT.  FOR THE PLAINS WILL TAPPER RAINFALL OFF TO NOTHING
THROUGH THE NIGHT SATURDAY.  PERHAPS A BIT QUICK THEN CURRENT GRIDS
SHOW.  FOR TEMPERATURES...SUNDAYS HIGH WARM 4-6 C UP FROM
SATURDAYS READINGS.  MONDAY LOOKS 2-3 C WARMER AGAIN.

THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY OF NEXT WEEK...
SOUTHWESTERLY FLOW ALOFT DOMINATES ON TUESDAY INTO WEDNESDAY...WITH
A DECENT UPPER TROUGH PUSHING ACROSS THE FORECAST AREA WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING DEPENDING ON THE MODEL.  AFTER
THAT NORTHWESTERLY FLOW ALOFT IS PROGGED.  THE MOISTURE DOESNT LOOK
GREAT WITH THE SYSTEM...ESPECIALLY ON THE PLAINS.  WILL HAVE SOME
POPS IN THE MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY.  NONE ON THE
PLAINS RIGHT NOW.  TEMPERATURES STILL LOOK TO BE COOL WEDNESDAY
...THURSDAY AND FRIDAY WARM A BIT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING LATE TONIGHT
THROUGH SATURDAY NIGHT...ZONES 33 AND 34.
WINTER STORM WARNING LATE TONIGHT THROUGH SATURDAY AFTERNOON...ZONES
35 AND 36.

&&

D-L/RJK
Hazardous weather outlook, Mar 23, 10:58 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT FRI MAR 23 2007

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA THIS AFTERNOON. SOME OF THE STORMS ACROSS THE FAR NORTHEAST
PLAINS COULD PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND HAIL. THE
RAIN WILL BE MIXED WITH SNOW ABOVE 10 THOUSAND FEET. THE SHOWERS
WILL BECOME MORE NUMEROUS TONIGHT WITH A FEW THUNDERSTORMS LINGERING
AFTER MIDNIGHT OVER THE FAR NORTHEAST PLAINS.  THE SNOW LEVEL WILL
LOWER TO AROUND 8000 FEET OVERNIGHT...WITH ACCUMULATIONS UP TO 4
INCHES POSSIBLE OVER THE MOUNTAINS AND FOOTHILLS BY SATURDAY
MORNING. A STRONG STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST
TOWARD COLORADO...SPREADING MOISTURE ACROSS THE AREA. IN ADDITION...
A COLD FRONT WILL PUSH SOUTH THROUGH NORTHEAST COLORADO THIS
EVENING...WITH UPSLOPE FLOW DEVELOPING IN ITS WAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE
FORECAST AREA SATURDAY.

THE SNOW LEVEL IS EXPECTED TO VARY BETWEEN 7500 AND 8500 FEET
SATURDAY...WITH ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 7 INCHES
POSSIBLE IN THE HIGHER FOOTHILLS AND MOUNTAINS.  PRECIPITATION IS
THEN EXPECTED TO DECREASE SATURDAY NIGHT EXCEPT IN THE MOUNTAINS
WHERE A FEW MORE INCHES OF SNOW WILL BE POSSIBLE OVERNIGHT.

DRY CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH TUESDAY.  THE NEXT
STORM SYSTEM WILL BRING A CHANCE OF PRECIPITATION TO THE FORECAST
AREA WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:15 PM MDTWinter Storm WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more27 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.